Wyoming, 2012Winter Storm and High Wind in Wyoming, December 7 to 8, 2012
December 7 to 8, 2012 · NWS RIW · 4 events in 4 counties and zones
Two storm systems moved across western and central Wyoming and brought heavy snow and high wind to the region. The higher elevations of northwest Wyoming saw 12 to 15 inches of snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two storm systems moved across western and central Wyoming and brought heavy snow and high wind to the region. The higher elevations of northwest Wyoming saw 12 to 15 inches of snow. Snow totals in Star Valley reached 8 inches in a swath from Thayne to Star Valley Ranch. Wind gusts around 60 mph were common in the Teton Range and east of the Continental Divide in central Wyoming ahead of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 7, 2:52 AM MST, 7 hours 8 minutes earlier.
Area forecast discussion, Dec 7, 2:52 AM MST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
252 AM MST FRI DEC 7 2012
.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT
IT LOOKS LIKE ANOTHER COMPLICATED AND ACTIVE WEATHER PATTERN FOR THE
SHORT TERM SO WE WILL DIVIDE THE FORECAST INTO WEST OF THE DIVIDE
AND EAST OF THE DIVIDE.
WEST OF THE DIVIDE...THE SYSTEM THAT BROUGHT SOME LIGHT SNOW TO THE
AREA HAS MOVED TO THE EAST WITH ONLY SOME LIGHT UPSLOPE SNOW IN SOME
AREAS. HOWEVER...THE NEXT SYSTEM WILL BE CLOSE ON ITS HEELS AND IS
NOW DROPPING THROUGH NORTHERN IDAHO AND WILL BEGIN TO PUSH INTO
WESTERN WYOMING THIS AFTERNOON. THIS ONE LOOKS MUCH MORE IMPRESSIVE
WITH A VERY STRONG JET TO WORK WITH WITH WINDS OF 125 KNOTS AT THE
CORE. MUCH OF WESTERN WYOMING LOOKS TO BE IN THE FAVORED LEFT FRONT
QUADRANT OF THE JET TONIGHT AND TOMORROW MORNING FOR SOME MID AND
UPPER LEVEL DIVERGENCE. THERE IS NO QUESTION WITH PRECIPITATION TYPE
WITH THIS SYSTEM WITH MUCH COLDER AIR IN PLACE SO ALMOST ALL
PRECIPITATION WILL FALL AS SNOW. WITH THE COLD AIR IN PLACE SNOW
RATIOS LOOK TO BE FAIRLY HIGH AS WELL. THE ONE LIMITING FACTOR WILL
BE THE SYSTEM IS FAIRLY FAST MOVING SO NORTHWESTERN WYOMING LOOKS TO
HAVE HEAVIER SNOW END BY MORNING AND ACROSS SOUTHWESTERN WYOMING
SATURDAY MORNING. THERE WILL ALSO BE A FAIR AMOUNT OF WIND WITH THE
SYSTEM AND WITH THE LIGHTER SNOW BLOWING AND DRIFTING SNOW WILL BE A
PROBLEM AS WELL. WITH HIGH CONFIDENCE WE WILL GO AHEAD AND UPGRADE
THE WINTER STORM WATCHES TO WARNINGS THIS MORNING. WE WILL ALSO POST
WINTER WEATHER ADVISORIES FOR YELLOWSTONE PARK...THE ABSAROKAS AND
JACKSON HOLE. WE DEBATED A WINTER STORM WARNING FOR THE JACKSON
VALLEY BUT DECIDED TO GO WITH AN ADVISORY FOR NOW. HOWEVER...THERE
COULD BE VERY ROUGH TRAVEL CONDITIONS NORTH OF JACKSON NEAR TETON
PARK WHERE STRONG NORTHWEST WINDS MAY PRODUCE NEAR WHITE OUT
CONDITIONS AT TIMES. FUTURE SHIFTS WILL HAVE TO WATCH THIS CLOSELY.
ACCUMULATION AMOUNTS LOOKED REASONABLE SO FEW CHANGES WERE MADE.
SNOW SHOULD TAPER OFF FOR MOST AREAS SATURDAY AFTERNOON BUT COLD
CYCLONIC FLOW WILL KEEP SOME SNOW SHOWERS AROUND INTO SATURDAY
NIGHT. SATURDAY NIGHT COULD BE ESPECIALLY CHILLY IF THERE IS ANY
CLEARING WITH BELOW ZERO TEMPERATURES ACROSS THE WESTERN VALLEYS AND
MUCH OF YELLOWSTONE. SUNDAY LOOKS TO HAVE A LULL IN ACTIVITY BEFORE
THE NEXT SYSTEM APPROACHES FROM THE NORTHWEST SUNDAY NIGHT. MODELS
ARE A BIT SLOWER SO WE TRIMMED BACK POPS A BIT FOR SUNDAY EVENING
BUT UPPED THEM FOR SUNDAY NIGHT.
EAST OF THE DIVIDE...AN SYSTEM AIDED BY A JET CORE IS NOW MOVING
ACROSS NORTHERN WYOMING AND BRINGING SOME LIGHT SNOW TO AREAS MAINLY
NORTH OF THE OWL CREEK RANGE. AMOUNTS ARE STILL EXPECTED TO REMAIN
BELOW ADVISORY LEVEL ALTHOUGH AREAS IN NORTHERN JOHNSON COUNTY AND
ALONG THE BORDER WITH MONTANA WILL LIKELY PICK UP A COUPLE OF
INCHES. THIS SNOW SHOULD END THIS MORNING WITH MAINLY DRY WEATHER
EXPECTED THE REST OF THE DAY. WINDS WILL BE GUSTY ACROSS THE FAVORED
LOCATIONS IN THE SOUTHWESTERN WIND CORRIDOR BUT SHOULD REMAIN BELOW
WARNING CRITERIA. THE COLD FRONT WILL DROP ACROSS THE AREA ON
SATURDAY AND BRING GUSTY WINDS AS WELL AS FALLING TEMPERATURES.
MODELS ARE STILL SPLIT ON HOW MUCH PRECIPITATION FALLS EAST OF THE
DIVIDE THOUGH. WE WILL HAVE VERY COLD AIR ALOFT AND CYCLONIC FLOW
OVER THE AREA BUT NOT A LOT OF MOISTURE TO WORK WITH. ALSO...THERE
WILL BE STRONG DOWNSLOPING FLOW. FOR NOW...WE CUT BACK POPS JUST A
BIT ON SATURDAY BUT KEPT AT LEAST CHANCE FOR MOST AREAS. WITH THE
COLD AIR IN PLACE ANY SNOW THAT FALLS WILL BE HIGH RATIO BUT AMOUNTS
LOOKS TO REMAIN BELOW ADVISORY LEVEL AT THIS TIME. SATURDAY NIGHT
LOOKS TO BE VERY COLD WITH SINGLE DIGITS COMMONPLACE FOR MOST AREAS.
SUNDAY WILL BE QUITE COLD AS WELL SO TEMPERATURES WERE KEPT CLOSE TO
CONTINUITY.
.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE CLOSE WITH A WEATHER SYSTEM MONDAY AND MONDAY NIGHT IN
THE NW FLOW ALOFT. THIS SYSTEM DROPS SOUTH SOUTHEAST THROUGH THE
AREA AND HANGS AROUND UNTIL MIDDAY TUESDAY BEFORE EXITING AROUND 00Z
WED. BEST CHANCE OF SNOW WILL BE IN THE MOUNTAINS WITH SCATTERED
AREAS OF LIGHT SNOW FOR THE LOWER ELEVATIONS. THIS SYSTEM WILL ALSO
BRING ANOTHER SHOT OF COLD AIR TO THE AREA FOR TUESDAY. THERE IS
SOME MODEL DIFFERENCES WED THROUGH FRI. THE GFS AND CANADIAN MODELS
BRING THE NEXT SYSTEM INTO THE PAC NW WED AND BRING PRECIP INTO
WESTERN WY WED PM AND WED NIGHT. THE ECMWF IS SLOWER AND MORE SPLIT
WITH THIS SYSTEM WED PM/WED NIGHT...WHICH MEANS LESS PRECIP IN THE
WEST. HAVE KEPT THE PRECIP CHANCE IN THE WEST WED AND WED NIGHT. FOR
THE EAST MOSTLY DRY WED UNTIL LATE WED NIGHT WHEN A SLIGHT CHANCE OF
PRECIP IS FORECAST. TEMPS A LITTLE WARMER ON WED. THE GFS HAS
UNSETTLED WEATHER ON THURS WITH THE WEATHER SYSTEM MOVING THROUGH
THE AREA. THE ECMWF HAS A WEAKER WEATHER SYSTEM MOVING THROUGH THE
AREA THURS WHILE DIGGING THE SOUTHERN ENERGY INTO SOUTHERN
CALIFORNIA. KEEPING THE BEST CHANCE OF SNOW IN THE MOUNTAINS WHILE
THE LOWER ELEVATIONS WILL SEE SCATTERED AREAS OF LIGHT SNOW. COOLER
HIGHS ON THURS. THEN NEXT FRI THE ECMWF IS MOSTLY DRY WHILE THE GFS
BRING A WEAK DISTURBANCE INTO NW WY LATE IN THE DAY FRIDAY WITH
PRECIP IN THE NW. FOR NOW LOW CHANCE OF PRECIP IN THE WEST AND
MOSTLY DRY IN THE EAST. TEMPS A LITTLE MILDER NET FRI.
&&
.AVIATION.../12Z ISSUANCE/
EAST OF THE CONTINENTAL DIVIDE...
A WEAK COLD FRONT WILL SLOWLY PUSH SOUTH TO VCNTY KRIW-KCPR LINE BY
12Z. AREAS OF IFR/MVFR -SN...VCNTY AND NORTH OF A KCOD-KGEY-KBYG
LINE...WILL GRADUALLY IMPROVE FROM THE WEST THOUGH 12Z...HOWEVER
AREAS OF MVFR/LOCAL IFR CIGS WILL FILL IN BEHIND THE FRONT...AND
THEN LIFT AND DISSIPATE 14Z-17Z. THE NEXT STRONGER STORM SYSTEM
WILL BRING INCREASING WINDS ALOFT WITH AREAS OF LLWS DEVELOPING
00Z-06Z SAT ALONG THE LEE SLOPES OF THE DIVIDE...VCNTY
KCOD-KLND...AND IN THE VCNTY OF THE BIGHORN MTNS. MTS WILL BECOME
INCREASINGLY OBSCURED OVERNIGHT FRIDAY WITH AREAS OF MVFR/IFR -SN
DEVELOPING VCNTY AND NORTH OF A KCOD-KBYG LINE BY 12Z SAT.
WEST OF THE CONTINENTAL DIVIDE...A BRIEF PERIOD OF IMPROVEMENT WILL
OCCUR THROUGH 18Z FRIDAY WITH MOST HIGHER MTNS REMAINING OBSCURED IN
-SN. THE NEXT MORE POWERFUL PACIFIC STORM SYSTEM WILL SPREAD
RAPIDLY DETERIORATING CONDITIONS IN SN/BLSN INTO NW WYOMING THIS
AFTERNOON TO VCNTY KJAC BY 21Z. WIDESPREAD IFR/LIFR CONDITIONS IN
SN/BLSN ARE EXPECTED WEST OF THE DIVIDE FRIDAY NIGHT WITH MTN TOP
WINDS INCREASING TO NEAR 50KTS ALONG WITH AREAS OF LLWS.
&&
.FIRE WEATHER...
STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP IN MOST AREAS TODAY
IN ADVANCE OF A NEW STORM SYSTEM THAT WILL USHER IN SHARPLY
COLDER CONDITIONS WITH SNOW OUT WEST AND SOME AREAS OF LIGHT SNOW
EAST OF THE DIVIDE LATER FRIDAY NIGHT THROUGH SATURDAY NIGHT.
GUSTY WINDS WILL CONTINUE INTO SATURDAY AS WELL. EXPECT LIGHTER
WINDS ON SUNDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM MST
SATURDAY WYZ001-002-013.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST
SATURDAY WYZ023-024.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 AM MST
SATURDAY WYZ012.
&&
SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Dec 7, 5:27 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
527 AM MST FRI DEC 7 2012
WYZ001>020-022>030-081300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
527 AM MST FRI DEC 7 2012
...WINTER STORM WARNING FOR THE TETONS FROM 2 PM TODAY UNTIL 11 AM
SATURDAY...
...WINTER STORM WARNING FOR THE SALT AND WYOMING RANGES AND NEARBY
STAR VALLEY FROM 5 PM FRIDAY TO 5 PM SATURDAY...
...WINTER WEATHER ADVISORY FOR YELLOWSTONE PARK...THE ABSAROKAS
AND JACKSON HOLE FROM 2 PM TODAY UNTIL 11 AM SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
TODAY AND TONIGHT...SIGNIFICANT SNOWFALL AND WIND LIKELY...ACROSS THE
WEST LATE THIS AFTERNOON AND TONIGHT. PLEASE SEE WINTER WEATHER
PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...SNOW WILL CONTINUE IN WEST AND NORTHWEST WYOMING WITH
WINDY CONDITIONS. TRAVEL MAY BE HAZARDOUS OVER MOUNTAIN PASSES DUE TO
LOW VISIBILITY AND BLOWING AND DRIFTING SNOW.
SUNDAY...COLD WITH HIGH TEMPERATURES 10 TO 20 DEGREES BELOW NORMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OVER THE NEXT FEW
DAYS.
TEAM RIVERTON
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 7, 10:00 AM MST to December 8, 11:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
The Jackson Hole Ski Resort reported 12-15 inches of new snow.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 7, 11:00 AM MST to December 8, 10:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
The Snider Basin SNOTEL site reported 14 inches of snow. Other SNOTEL sites also received close to a foot of new snow.
Winter Storm, Star Valley
- When
- December 7, 3:00 PM MST to December 8, 10:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A trained spotter reported 7 inches of snow 4.7 miles NE of Thayne.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 8, 2:45 AM MST to 5:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The observing station at Camp Creek recorded wind gusts of 61 and 58 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, December 7, 20121 death · 1 injured · 1 event
- Dense Fog in Illinois, December 7, 201216 events
- Winter Weather in New Jersey, December 7, 20121 injured · 5 events
- Dense Fog in Missouri, December 7, 201211 events
- Heavy Snow in Montana, December 7 to 8, 20128 events
- Winter Weather in Pennsylvania, December 7, 20127 events
- Blizzard in Alaska, December 7 to 8, 20125 events
- High Wind in Wyoming, December 7, 201250 kt wind · 3 events
- Dense Fog in Indiana, December 7, 20123 events
- Winter Weather in South Dakota, December 7, 20123 events
- Heavy Snow in Washington, December 7 to 8, 20122 events
- Heavy Snow in Washington, December 7 to 8, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416810, 416811, 416812, 417040.